Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 24, 2021Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at May 24, 2021, 5:01 PM MDT for Prowers County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 5:01 PM MDT (23:01 UTC)
Expired
May 24, 2021, 5:45 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS85 KPUB 242301
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT Mon May 24 2021
 
COZ098-242345-
Lamar Vicinity/Prowers County CO-
501 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Granada, or 21 miles southeast of Lamar, moving
northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Holly and Hartman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 10231 3784 10249 3827 10211 3827 10205
      3825 10204 3797 10204
TIME...MOT...LOC 2300Z 217DEG 30KT 3785 10235 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 24, 2:58 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 24, 2:58 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MDT Mon May 24 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM MDT Mon May 24 2021

...Isolated severe thunderstorms possible far southeast plains late
this afternoon into early evening...with a much more conditional
risk late tonight across northern portions of the southeast plains...

Watching surface trough axis and dry line region for strong to
severe thunderstorm develop across Prowers county this afternoon and
evening.  Boundary has been nearly stationary with continued
redevelopment occuring on the southwest edge.  Meanwhile...dew
points to the south across Baca county have been gradually mixing
out though eastern Baca county down around Walsh still have surface
dew points in the upper 50s with slightly backed winds.  Will need
to watch this area closely as an expansion of the watch might be
needed...but models continue to advertise a slight eastward push to
the dry line late this afternoon which should keep the main severe
threat to the south and east. With mlCAPE values 1000-1500 J/kg
along the border which is progged to increase into the evening and
deep layer shear around 40 kts...think Prowers county will be under
the risk for continued redevelopment for a few more hours. Main risk
will be large hail and damaging winds...though an isolated tornado
can not be ruled out along the boundary.

The surface low across southern portions of the southeast plains
kicks off to the east with surface front dropping through the plains
and a tongue of higher dew points/theta-e air wrapping round the
norther side of the surface low.  High res models still portray the
potential for thunderstorms to redevelop along our northern tier of
the southeast plains towards midnight with potential for some stout
elevated CAPE aloft which could carry a large hail potential if WAA
can generate enough lift to realize the convective energy aloft.
Latest high res model runs are still putting the axis north of a
line from Colorado Springs to Eads...though with more northerly
component to the winds, higher dew points may stay more to the east
of El Paso county.  Will carry isolated thunderstorms into the
overnight hours for the northern tier of the southeast plains
overnight. Activity should diminish towards 12z.

Westerly flow aloft on Tuesday will bring a dry day to southern
Colorado. Front will make a push into southeast CO overnight into
Tuesday morning though low level moisture mixes out into the 30s and
40s behind the front during the afternoon.  May have to watch Baca
county for an isolated thunderstorm risk with the potential for a
ribbon of CAPE 1000+ J/kg over the area.  For now...best potential
looks to stay south of the area along the frontal boundary so
forecast will still with silent pops for now.  Otherwise, dry and
breezy for the mountain areas with above normal temperatures
expected for most areas. -KT

.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM MDT Mon May 24 2021

Overall there is good agreement between the operational solutions
and ensemble spreads are relatively small leading to confidence in
the upper pattern.  There are differences in individual waves moving
across Colorado which will impact our day to day weather and where
the confidence is lower.

Tuesday night through Wednesday...expect dry conditions to prevail
across the area during this period as upper level ridging moves
over the Rockies.  Flow aloft will increase out of the southwest by
Wednesday morning, spreading across the Plains Wednesday afternoon.
Locations over the San Luis Valley, east into the Plains south of
Highway 50 will see near critical fire weather conditions.  While
humidity and winds will be there, recent rains have likely left
fuels less susceptible to burning.  We will coordinate with local
land agencies to verify.  But those with outdoor burning activities
should use extreme caution Wednesday afternoon. Afternoon highs will
reach into the upper 80s to lower 90s across the Plains.

Thursday through Saturday...there will be increasing chances for
thunderstorms each afternoon Thursday into Saturday.  Several
embedded disturbances in southwest flow aloft will combine with
decent instability and low level moisture to produce the potential
for thunderstorms.  Storms on Thursday will likely initiate over the
Eastern Mountains, spreading east across the Plains overnight.
Similar conditions are expected on Friday.  By Saturday, more robust
upper disturbance will move across the area with more widespread
showers and thunderstorms.  Thunderstorms during this period will be
capable of producing gusty outflow winds, hail and lightning.
Thunderstorms that develop further east near the Kansas border will
have the potential to become strong to severe with large hail and
strong outflow winds.  Temperatures during this period will range
from the mid 80s to lower 90s.

Sunday into Monday...another upper storm system is forecast to drop
into the Great Basin this weekend into early next week.  This will
spread deeper moisture across eastern Colorado.  Widespread showers
and thunderstorms may be possible during this period.  A few storms
could be strong to severe, especially Monday as a strong cold front
moves south across the region.  Afternoon highs will be cooler both
days, with upper 70s to lower 80s across the region. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 253 PM MDT Mon May 24 2021

VFR conditions expected at the TAF sites this evening with dry
weather and gusty southwest winds up to 30 kts at KALS through 01-
02z. KCOS and KPUB will see south to southeast 10-15 kts in the
afternoon which will decrease and shift out of the north this
evening with the passage of a cold front. Winds will increase out of
the northeast to east around 10-15 kts this evening at both KCOS and
KPUB with the potential for some VFR to high end MVFR clouds to
develop and a very low end probability for isolated thunderstorms.
Chances of this occuring at the terminals after 06z looks too low to
introduce into TAF just yet with axis of greatest risk remaining
north of KCOS. Any thunderstorms should diminish and pull east of
the area after 12z.  VFR conditions expected for all three terminals
on Tuesday. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, May 24, 11:24 AM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Mon May 24 2021

COZ058>089-093>099-251730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Mon May 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

There is a possibility for an isolated storm or two near the
Colorado and Kansas border this afternoon, and along and north of a
Colorado Springs to Eads line tonight. Confidence is low for this
development, but if storms were to develop, they could become strong
to severe. Large hail and damaging winds would be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible over the central and
southeast mountains and the southeast plains from Thursday
through next weekend. The best chance for thunderstorms may come
on Sunday depending on the timing and track of the next system
approaching from the west. The main threat with thunderstorms will
be lightning and gusty winds up to 50 mph along with brief light
to moderate rainfall. A strong storm or two will be possible
across the plains over the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon across the far eastern plains.

31/88

In the hours before

Special weather statement, May 24, 1:22 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
122 PM MDT Mon May 24 2021

COZ098-242000-
Lamar Vicinity/Prowers County CO-
122 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PROWERS COUNTY UNTIL
200 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 7 miles southwest of Coolidge, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Holly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 10211 3790 10223 3821 10205 3790 10205
TIME...MOT...LOC 1922Z 206DEG 22KT 3797 10210

KT
Special weather statement, May 24, 4:29 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Mon May 24 2021

COZ098-242300-
Lamar Vicinity/Prowers County CO-
429 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Granada, or 23 miles southeast of Lamar, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers County.

A Tornado Watch remains in effect until 800 PM MDT for southeastern
Colorado.

LAT...LON 3765 10243 3773 10257 3802 10237 3786 10204
      3780 10205
TIME...MOT...LOC 2229Z 222DEG 27KT 3782 10234

kam
Special weather statement, May 24, 5:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT Mon May 24 2021

COZ098-242345-
Lamar Vicinity/Prowers County CO-
501 PM MDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Granada, or 21 miles southeast of Lamar, moving
northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Holly and Hartman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 10231 3784 10249 3827 10211 3827 10205
      3825 10204 3797 10204
TIME...MOT...LOC 2300Z 217DEG 30KT 3785 10235

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:01 PM MDTSpecial Weather StatementPUBKiowa44 min
May 23, 6:49 PM MDTSevere Thunderstorm WarningPUBKiowa26 min
May 23, 7:09 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa36 min
May 23, 7:46 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers29 min
May 23, 8:18 PM MDTSpecial Weather StatementPUBKiowa57 min
May 23, 9:26 PM MDTSpecial Weather StatementPUBKiowa49 min
May 23, 9:27 PM MDTSpecial Weather StatementPUB48 min
May 23, 10:21 PM MDTSpecial Weather StatementPUBKiowa39 min
May 23, 10:23 PM MDTSpecial Weather StatementPUBBaca52 min
May 24, 8:44 AM MDTRiver Flood WatchPUBBent10 hr
May 24, 1:22 PM MDTSpecial Weather StatementPUBProwers38 min
May 24, 1:32 PM MDTSevere Thunderstorm WarningPUBProwers43 min
May 24, 2:16 PM MDTSevere Thunderstorm WarningPUBProwers44 min
May 24, 2:57 PM MDTSevere Thunderstorm WarningPUBProwers63 min
May 24, 3:19 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers41 min
May 24, 3:22 PM MDTFlash Flood WarningPUBProwers3 hr
May 24, 4:00 PM MDTSevere Thunderstorm WarningPUBProwers45 min
May 24, 4:29 PM MDTSpecial Weather StatementPUBProwers31 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.